It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Diabetes Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-03-2008, 10:03 PM   #1
Junior Member
(female)
 
Join Date: Jan 2006
Posts: 19
celeste77 HB User
!!Please Help!!! I need some answers on something!!

Hi and thanks for taking a look at my post. Recently I put up a post because i'm new to the injection "Symlin". First off all, I was on oral meds for a long time, close to 10 years. Now i'm on Novalog 20 units before meals, Lantus 30 units in the night, and now Symlin 15mcg before meals. My blood sugars are so high and out of wack. If I watch what I eat i'm in the low 200's, my fasting's are still over 250. Here is what I don't understand now, the endo told me that it would take time for my body to adjust, that the meds where no longer helping me, that's why he was taking me off. Okay, but from what I was told by my other endo, I have type 2 diabetes and that I am "insulin resistant" therefore my pancreas still produces insulin, my blood cells however do not know how to use it. So, if this is the case, wouldn't it make sense to put me on pills that would make my blood cells open and take in the insulin, versus putting me on insulin? I just don't understand, and i'm new to this endo and he is nice, but i'm not sure at the moment. I hope that this makes sense to someone out there!!!. I guesse I just don't see how the insulin can help me if making insulin isn't the problem? I don't know!

 
Old 06-04-2008, 09:35 PM   #2
Senior Veteran
(female)
 
Join Date: Oct 2001
Location: MA
Posts: 3,544
SamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB User
Re: !!Please Help!!! I need some answers on something!!

Celeste,
The unfortunate fact is that Type 2 is a very complicated disease with many factors that contribute to the impaired glucose levels. First is, of course, insulin resistance. Sadly, after many years of insulin resistance during which the pancreas works extra hard to try to put out enough insulin to conquer the resistance, many T2's end up with burnt out beta cells that are no longer producing as much insulin as is needed...in some cases, very little at all.
At that point us T2's become much like T1's...the only difference was the cause, but the effect is still the same...we must take insulin daily to manage our blood glucose levels.

You may need to be on a higher level of basal insulin (Lantus), and it's also possible that you may need to split the dosage and take it twice a day rather than once a day. Lantus does not last a full 24 hours in everyone, and many people get much more even levels by splitting the dose.

Second, 20 units of novolog before each meal sounds like a stab in the dark...do you count carbs? You probably should learn how to count carbs and then work with your doctor to establish your own personal insulin-to-carb ratio so that each time you eat you take a dose of novolog geared to how many carbs you'll be eating.

Regardless of how you manage insulin, it can take several months of somewhat trial and error to fine-tune the regimen so it works for you. Try to be patient and work with your doctor. Keep a log of your blood glucose levels both before and after meals, how much insulin you took, what you ate, etc. This will help both you and your doctor figure out what's going on and what needs to be tweaked.

And yes...you probably are still insulin resistant, and that means that you do, indeed, need more insulin. If your body can't make it, then you have to get it from shots.

Ruth

 
Sponsors Lightbulb
   
Old 06-04-2008, 10:44 PM   #3
Junior Member
(female)
 
Join Date: Jan 2006
Posts: 19
celeste77 HB User
Re: !!Please Help!!! I need some answers on something!!

Ruth, thank you for your advice and help! I have been seeing a diabtician and I know how much carbs I should be eating, sometimes I'm a bit over but most of the time i'm good, but with 15 units of novalog I was still running about 50 points higher 2 hours after I would eat meals. I have heard of some people who take two shots of lantus, one friend takes 20 units in the morning and 25 at night, right now i'm up to 34 units at night, so maybe when I get to 45 or 50 if I need to go that high I can split it out, I will talk to my endo about it, thank you for your help!. Now it makes sense, but still getting used to this insulin thing is very hard!

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Actos
Amaryl
Avandia
Glipizide Glucophage
  Humalog
Lantus
Metformin
Novolog
Potassium




TOP THANKED CONTRIBUTORS



Cora1003 (68), SamQKitty (60), JJ (34), Azurah (17), 92261 (12), rosier (7), Machaon (5), sunshine12 (5), Laura789 (5), ladybud (5)

Site Wide Totals

teteri66 (1164), MSJayhawk (999), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (667), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 02:20 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!